MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: the final outcome after the revision surgery was successful as intended.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the original surgery nor due to the revision surgery/repeat anesthesia (of ca.3 hours) there are no further remedial actions necessary, done or planned for this patient.Hospitalization was prolonged by seven days.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the approximately 5mm deviation of the navigation display compared to the actual patient anatomy was a less than optimal skin threshold defined on the pre-operative mri used for the patient registration to navigation, and this mri did not meet the brainlab requirements for navigation, causing the navigation software to not find an as accurate match as desired in the region of interest for this specific procedure, between the preoperative image data set and actual patient anatomy: the mri scan contained significant distortion around the patient's face, especially in areas (around the eyes, especially on the patient's right side) where points were acquired for registration.Contributing factors that to a slight extent might have added to the deviation are: a movement of the patient's head in the non-brainlab head holder and/or the navigation reference array due to insufficient rigid fixation or inadvertent forces at or after draping during the surgery.Relative movements of the patient's head within the head holder and reference array cannot be compensated by the brainlab cranial navigation system.A shift of the patient's brain may have occurred between the preoperative image data set (patient in supine position) used with navigation and the changed anatomical situation during the procedure, due to e.G.The opening of the dura and/or loss of cerebrospinal fluid, especially since the patient was in a prone position.This potential shift cannot be recognized or compensated by the navigation, which uses the pre-operative image data for display of instrument positions relative to the patient's anatomy.Apparently the extent of the resulting deviation of the navigation display was not detected by the user (despite acknowledging that the accuracy was less than optimal before and after the sterile draping of the patient), before performing the craniotomy and dissection path, with the necessary continued user verification throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
What is the issue? a cranial surgery for resection of a left occipital tumor approximately 15.3mm in diameter and about 1cm deep, was performed with the aid of the display by the brainlab navigation software cranial (b)(4) a preoperative mri scan was acquired one day prior to the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in prone position in a non-brainlab headholder.Performed the patient registration on the preoperative mri using the softouch acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and was unsatisfied with his first few attempts at registration, but finally achieved a registration that he deemed suboptimal, but sufficient for the surgery, and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, and re-verified navigation accuracy with the sterile pointer.Planned the incision and craniotomy with the sterile pointer.Resected the tumor using the aid of navigation, and observed the resected tissue appeared abnormal, which was confirmed by pathology's analysis of resected tissue samples.Completed the surgery.A post-operative scan was performed the following day, which showed that the resection cavity was directly adjacent and ca.5mm inferior to the tumor, which had not been resected as planned.The surgeon stated the resected tissue was abnormal because the patient had earlier in life suffered a stroke in that area of the brain.A revision surgery took place one week later using the same bone flap and brainlab navigation, during which the tumor was successfully resected as intended.According to the surgeon: the final outcome after the revision surgery was successful as intended.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the original surgery nor due to the revision surgery/repeat anesthesia (of ca.3 hours).There are no further remedial actions necessary, done or planned for this patient.Hospitalization was prolonged by seven days.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9757219
Report Number8043933-2020-00015
Device Sequence Number11316847
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71201B
Device Lot NumberSW V.3.1.1.
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/29/2020
Initial Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;